Citation: Kim SE, Lee JS, Lim BC, et al. A female carrier of ornithine carbamoyltransferase deficiency masquerading as attention deficit-hyperactivity disorder. Brain Dev. 2014;36(8):734-737. doi:10.1016/j.braindev.2013.09.009.
Purpose: Case study describing a female patient initially presenting with attention deficit hyperactivity disorder (ADHD) and behavioral problems, and later diagnosed with heterozygous ornithine transcarbamylase (OTC) deficiency after 1 year of treatment in a psychiatric clinic.
- At 11 years of age, the patient was diagnosed with ADHD following presentation with hyperactivity, inattentiveness, impulsivity, and stubbornness, and demonstrating difficulties with learning and establishing social interactions.
- Her symptoms did not improve following 1 year of treatment and psychosocial education.
- At 12 years of age, she was hospitalized at a psychiatric facility following violent behavior.
- Patient further exhibited agitation, episodic blank staring, ataxic gait, and abnormal behavior.
- On day 7 of admission she developed altered mental status associated with a fever, then became comatose (Glasgow Coma Scale score of 7).
- Subsequent laboratory examination revealed an elevated ammonia level, and brain magnetic resonance imaging indicated diffuse, extensive swelling in the left cerebral cortex and localized cortical atrophy in right occipital lobe.
- Metabolic screening revealed elevated levels of glutamine and urinary orotic acid, and a decreased citrulline level, suggesting OTC deficiency that was confirmed by genetic testing.
- Following initiation of treatment for her urea cycle disorder, the patient showed reduced cortical swelling and improved mental status; during her follow-up period after discharge, she showed some improvement in motor and verbal abilities, and in managing her impulsivity, agitation, wandering, and aggressive behaviors.
- Four months after discharge, the patient had experienced no further attacks of coma or hemiparesis, and was clinically well.
- Case report suggested that ADHD or a behavioral problem may be an initial symptom of patients with OTC deficiency.